Advertisement

Vortices of large scale appearing in the 2D stationary Navier–Stokes equations at large Reynolds numbers

  • Sun-Chul Kim
  • Hisashi OkamotoEmail author
Original Paper Area 1

Abstract

We consider Kolmogorov’s problem for the two-dimensional (2D) Navier–Stokes equations. Stability of and bifurcation from the trivial solution are studied numerically. More specifically, we compute solutions with large Reynolds numbers with a family of prescribed external forces of increasing degree of oscillation. We find that, whatever the external force may be, a stable steady-state of simple geometric character exits for sufficiently large Reynolds numbers. We thus observe a kind of universal outlook of the solutions, which is independent of the external force. This observation is reinforced further by an asymptotic analysis of a simple equation called the Proudman–Johnson equation.

Keywords

Navier–Stokes equations Subharmonic bifurcation Proudman–Johnson equation Vortex of large scale 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Armbruster D., Nicolaenko B., Smaoui N., Chossat P.: Symmetry and dynamics for 2-D Navier–Stokes flows. Phys. D 95, 81–93 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chandrasekhar S.: Hydrodynamic and Hydromagnetic Stability. Clarendon Press, Oxford (1961)zbMATHGoogle Scholar
  3. 3.
    Chen Z.-M., Price W.G.: Long-time behavior of Navier–Stokes flow on a two-dimensional torus excited by an external sinusoidal force. J. Stat. Phys. 86, 301–335 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Chen X., Okamoto H.: Global existence of solutions to the Proudman–Johnson equation. Proc. Japan Acad. 76, 149–152 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Childress S., Ierley G.R., Spiegel E.A., Young W.R.: Blow-up of unsteady two-dimensional Euler and Navier–Stokes solutions having stagnation-point. J. Fluid Mech. 203, 1–22 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Cox S.M.: Two-dimensional flow of a viscous fluid in a channel with porous walls. J. Fluid Mech. 227, 1–33 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Drazin P.G., Reid W.H.: Hydrodynamic Stability, 2nd edn. Cambridge University Press, Cambridge (2004)Google Scholar
  8. 8.
    Drazin P.G., Riley N.: The Navier–Stokes equations: a classification of flows and exact solutions. Cambridge University Press, Cambridge (2006)zbMATHCrossRefGoogle Scholar
  9. 9.
    E W., Shu C.-W.: Effective equations and the inverse cascade theory for Kolmogorov flows. Phys. Fluid A 5, 998–1010 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Govaerts, W.J.F.: Numerical methods for bifurcation of dynamical equilibria. SIAM (2000)Google Scholar
  11. 11.
    Heywood, J.G., Nagata, W., Xie, W.: A numerically based existence theorem for the Navier–Stokes equations. J. Math. Fluid. Mech., pp. 5–23 (1999)Google Scholar
  12. 12.
    Iudovich V.I.: Example of the generation of a secondary stationary or periodic flow when there is loss of stability of the laminar flow of a viscous incompressible fluid. J. Appl. Math. Mech. 29, 527–544 (1965)CrossRefGoogle Scholar
  13. 13.
    Jolly M.S.: Bifurcation computations on an approximate inertial manifold for the 2D Navier–Stokes equations. Phys. D 63, 8–20 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Jones W.B., Thron W.J.: Continued Fractions: Analytic Theory and Applications. Addison- Wesley, Reading (1980)Google Scholar
  15. 15.
    Kida S., Yamada M., Ohkitani K.: The energy spectrum in the universal range of two-dimensional turbulence. Fluid Dyn. Res. 4, 271–301 (1988)CrossRefGoogle Scholar
  16. 16.
    Matthaeus W.H., Stribling W.T., Martinez D., Oughton S., Montgomery D.: Selective dacay and coherent vortices in two-dimensional incompressible turbulence. Phys. Rev. Lett. 66, 2731–2734 (1991)CrossRefGoogle Scholar
  17. 17.
    Kim S.-C., Okamoto H.: Bifurcations and inviscid limit of rhombic Navier–Stokes flows in tori. IMA J. Appl. Math. 68, 119–134 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Kraichnan R.H., Montgomery D.: Two-dimensional turbulence. Rep. Prog. Phys. 43, 547–619 (1980)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Meshalkin L.D., Sinai Y.G.: Investigation of the stability of a stationary solution of a system of equations for the plane movement of an incompressible viscous liquid. J. Appl. Math. Mech. 25, 1700–1705 (1962)CrossRefGoogle Scholar
  20. 20.
    Nagayama M., Okamoto H.: On the interior layer appearing in the similarity solutions of the Navier–Stokes equations. Japan J. Ind. Appl. Math. 19, 277–300 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Obukhov A.M.: Kolmogoroc flow and laboratory simulation of it. Russ. Math. Surv. 38(4), 113–126 (1983)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Okamoto H., Shōji M.: Bifurcation diagrams in Kolmogorov’s problem of viscous incompressible fluid on 2-D Tori. Japan J. Ind. Appl. Math. 10, 191–218 (1993)zbMATHCrossRefGoogle Scholar
  23. 23.
    Okamoto H.: Nearly singular two-dimensional Kolmogorov flows for large Reynolds number. J. Dyn. Differ. Equ. 8, 203–220 (1996)zbMATHCrossRefGoogle Scholar
  24. 24.
    Okamoto H.: A study of bifurcation of Kolmogorov flows with an emphasis on the singular limit. Docum. Math., Proc. Int. Congress Math. III, 523–532 (1998)Google Scholar
  25. 25.
    Okamoto H., Zhu J.: Some similarity solutions of Some similarity solutions of the Navier–Stokes equations and related topics. Taiwanese J. Math. 4, 65–103 (2000)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Proudman I., Johnson K.: Boundary-layer growth near a rear stagnation point. J. Fluid Mech. 12, 161–168 (1962)zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Wall, H.S.: Analytic Theory of Continued Fractions. Van Nostrand, New York (1948), reprint by Amer. Math. Soc. (2000)Google Scholar
  28. 28.
    Zandbergen P.J., Dijkstra D.: Von Kármán swirling flows. Annu. Rev. Fluid Mech. 19, 465–491 (1987)CrossRefMathSciNetGoogle Scholar

Copyright information

© The JJIAM Publishing Committee and Springer 2010

Authors and Affiliations

  1. 1.Department of MathematicsChung-Ang UniversitySeoulKorea
  2. 2.Research Institute for Mathematical SciencesKyoto UniversityKyotoJapan

Personalised recommendations